Plant Toxicity

OVERVIEW

  • severe toxicity from plants is rare in humans
  • risk assessment is often difficult
    — plant identification may be difficult
    — toxin quantification may be impossible (e.g. variation with species, plant part, stage of life cycle, season and location)

EXPOSURE

  • usually affects young children or when toxic plants are mistaken as an edible variety (e.g. immigrants)
  • also: recreational use, alternative medicines and self harm
  • may include any part of the plant (e.g. root, leaves, berries, seeds), either raw, cooked or as a drink (e.g. ‘tea’)
  • as well as ingestion, cutaneous and ocular exposure may also be symptomatic

ASSESSMENT

Aconite, e.g. Acontium spp and Delphinum spp, may be in Asian herbal medicines

  • sodium channel activator
  • GI symptoms: N&V, abdominal cramps, diarrhoea
  • tachycardia, dysrhythmia, shock
  • CNS effects: paresthesiae, paralysis, coma, seizures
  • MODS, lactic acidosis

Belladona alkaloids, e.g. Datura spp (jimsonweed, Angel’s trumpet), Atropa belladona, Hyoscyamus niger (henbane)

  • anticholinergic syndrome

Calcium oxalate crystals, e.g. Dieffenbachia spp and Philodendron spp

  • contact leads to severe mechanical irritation of mucous membranes

Cardiac glycosides, e.g. Digitalis purpurea (foxglove), Nerium spp (pink oleander), Thevetia spp (yellow oleander)

  • mimics digoxin toxicity: GI symptoms, cardiotoxicity (AV blockade, increased automaticity and dysrhythmias)

Colchicine, e.g. Colchicum autumnale (autmun crocus), Gloriosa superba (glory lily)

  • GI symptoms, bone marrow failure, MODS (see Colchicine toxicity)

Coniine, e.g. Conium maculatum (poison hemlock)

  • alkaloid similar to nicotine
  • GI symptoms, dysrhythmia, ascending paralysis, rhabdomyolysis and renal failure

Cyanogenic glycosides such as amydalin, e.g. Prunus spp. seed kernels (apricot, almond, plum, pear, cherry)

  • hydrolysed to form cyanide
  • coma, lactic acidosis, MODS, shock

Hypoglycin, e.g. Blighia sapia (ackee)

  • hypoglycaemia, acidemia, vomiting, coma, seizures

Nicotine, e.g. Nicotiana spp (tobacco)

  • ingestion, inhalation or transdermal exposure is possible
  • nicotinic syndrome: GI symptoms, sweating, tachycardia, hypotension, tremor, seizures

Psychotropic alkaloids, e.g. Ipomea spp (morning glory) and Lophophora wiliamsoni (peyote cactus)

  • e.g. direct serotonin agonists like lysergic acid (LSD) and mescaline
  • psychosis including visual hallucinations

Ricin, e.g. Ricinus communis (castor beans), and Abrin, e.g. Abrus precatorius (jequirity beans)

  • similar antimitotic effects to colchicine: GI symptoms, bone marrow failure, MODS

Taxine, e.g. Taxus spp (yew)

  • sodium and calcium channel inhibition
  • GI symptoms, bradycardia, dysrhythmias, altered mental state

INVESTIGATIONS

  • guided by clinical assessment
  • digoxin levels do not reliably correlate with severity of toxicty from plant cardiac glycosides
  • consider: FBC, UEC, CMP, LFTs, coags, CK, glucose, ECG, blood gas and lactate

MANAGEMENT

Resuscitation

  • rarely necessary
  • life-threats include:
    — cardiotoxicity and shock (e.g. aconitine, cardiac glycosides, cyanogenic alkaloids, taxine)
    — seizures or coma (e.g. nicotine, coniine,
    — MODS (e.g. colchicine, ricin)
    — hypoglycemia (e.g. hypoglycin toxicity)
    — anaphylaxis

Supportive care and monitoring, may include:

  • neurological observations for seizures, coma and paralysis
  • delirium management
  • glucose monitoring
  • cardiac monitoring
  • rehydration and antiemetics
  • treatment of contact or allergic dermatitis

Decontamination

  • activated charcoal 50g (1g/kg in children) if potential for severe toxicity — ensure airway protection if risk of seizures or coma
  • irrigate exposed eyes, mucous membranes and skin

Antidotes

  • anticholinergic syndrome — physostigmine
  • cyanogenic glycosides — hydroxocobalamin and sodium thiosulfate (see cyanide poisoning)
  • cardiac glycosides — digoxin immune Fab
  • colchicine — antidote has been developed in France but is not commercially available

Disposition

  • discharge home if risk assessment does not predict severe toxicity and:
    — asymptomatic, or
    — mild GI symptoms only
  • observe in hospital:
    — significant symptoms
    — risk assessment predicts potential for severe toxicity
  • admit to HDU/ ICU:
    — severe toxicity

References and Links

  • Eddleston M, Persson H. Acute plant poisoning and antitoxin antibodies. J Toxicol Clin Toxicol. 2003;41(3):309-15. PMC1950598.
  • Froberg B, Ibrahim D, Furbee RB. Plant poisoning. Emerg Med Clin North Am. 2007 May;25(2):375-433; abstract ix. PMID: 17482026.
  • Schep LJ, Slaughter RJ, Beasley DM. Nicotinic plant poisoning. Clin Toxicol (Phila). 2009 Sep;47(8):771-81. PMID: 19778187.

CCC 700 6

Critical Care

Compendium

Chris is an Intensivist and ECMO specialist at the Alfred ICU in Melbourne. He is also the Innovation Lead for the Australian Centre for Health Innovation at Alfred Health and Clinical Adjunct Associate Professor at Monash University. He is a co-founder of the Australia and New Zealand Clinician Educator Network (ANZCEN) and is the Lead for the ANZCEN Clinician Educator Incubator programme. He is on the Board of Directors for the Intensive Care Foundation and is a First Part Examiner for the College of Intensive Care Medicine. He is an internationally recognised Clinician Educator with a passion for helping clinicians learn and for improving the clinical performance of individuals and collectives.

After finishing his medical degree at the University of Auckland, he continued post-graduate training in New Zealand as well as Australia’s Northern Territory, Perth and Melbourne. He has completed fellowship training in both intensive care medicine and emergency medicine, as well as post-graduate training in biochemistry, clinical toxicology, clinical epidemiology, and health professional education.

He is actively involved in in using translational simulation to improve patient care and the design of processes and systems at Alfred Health. He coordinates the Alfred ICU’s education and simulation programmes and runs the unit’s education website, INTENSIVE.  He created the ‘Critically Ill Airway’ course and teaches on numerous courses around the world. He is one of the founders of the FOAM movement (Free Open-Access Medical education) and is co-creator of litfl.com, the RAGE podcast, the Resuscitology course, and the SMACC conference.

His one great achievement is being the father of two amazing children.

On Twitter, he is @precordialthump.

| INTENSIVE | RAGE | Resuscitology | SMACC

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.